by Neil Bauman, Ph.D.
A mother wrote:
My daughter, 28 months old, has bilateral sensorineural hearing loss ranging from 25 to 40 decibels. She failed her newborn hearing screening at 2 days old and later received an ABR to confirm her hearing loss.
She received Gentamicin following her birth for 2 days–receiving 4 doses in total because her doctors were concerned she might be septic. She was not septic and has no health problems. She received this drug as a ‘precautionary measure’ according to neonatologists.
Her ENT’s and audiologists have all down played the importance of Gentamicin as a possible cause of her hearing loss. They stated this was the standard drug given in NICU with very few problems especially for such a short duration.
However, from the first moment they gave her Gentamicin, a family doctor felt the neonatologists were being extremely over aggressive. He truly believes this drug played an important role in my daughter’s hearing loss.
I don’t understand why this drug is ‘standard care procedure’ (again told this by many pediatricians) in the NICU. My daughter’s hearing was not tested prior to receiving this drug. I don’t see how they could possibly know how many children this drug is affecting since they do not test their hearing prior to receiving this drug. Why can’t they test their hearing prior to receiving Gentamicin? I think it only takes around 5 minutes to perform this test.
Furthermore, when my daughter was approximately 3 months old she began receiving physical therapy due to developmental delays in the areas associated with balance and vestibular functioning. Could she have had these vestibular problems due to ototoxic drugs?
I hear you! You raise some excellent points.
Gentamicin belongs to a class of drugs called Aminoglycoside antibiotics. All of the Aminoglycosides are very ototoxic. Ototoxic just means that such drugs damage ears.
Never forget it. Gentamicin is a dangerous drug as far as our ears are concerned. Thus, it should not be used indiscriminately for “precautionary measures.” This is like playing Russian roulette with your ears! Each year hundreds of thousands of people lose their hearing and/or have serious balance problems for the rest of their lives as a result of taking Gentamicin. (The equivalent figure is in the millions when you take the Aminoglycosides as a whole.) It seems to me that Gentamicin should never be given unless there is a very good reason–such as a life-threatening condition.
An interesting thing about Gentamicin is that it typically attacks the balance (vestibular) system even more than it does the hearing system. Thus, it is more common to have balance problems than hearing problems from taking Gentamicin.
As you have confirmed, your daughter has both hearing and balance problems. This is a very strong indication that this drug was responsible for her ear damage.
Since you now know your daughter’s ears are sensitive to ototoxic drugs, she needs to be very careful in the future whenever she takes drugs so that she doesn’t needlessly lose more hearing and/or balance.
For more information on ototoxic drugs in general search this website for the many articles on various ototoxic drugs.
For complete information and individual listings on the known ototoxic drugs and chemicals, see “Ototoxic Drugs Exposed“.